Is it true that a woman's body changes after chemo?

1 answer | Last updated: Dec 07, 2011
Margie j. asked...

I have heard that a woman's body changes after chemo. I can't seem to lose any weight even with diet and exercise. Any thoughts on this? Is it true that your body changes?

Expert Answers

Senior Editor Melanie Haiken, who is responsible for's coverage of cancer, general health, and family finance, discovered how important it is to provide accurate, targeted, usable health information to people facing difficult decisions.

Chemotherapy is intended to be a short-term treatment, and your body should return to normal afterwards. However,  some types of chemotherapy can have long-term effects, particularly those that affect the hormonal system. Some women who take chemotherapy drugs that suppress estrogen, for example, go into early menopause, which in turn can lead some women to put on weight. A cause of unexplained weight gain for some women is hypothyroidism, which slows your metabolism.  Also, many medications, such as corticosteroids, can lead to weight gain. It also may well be that you are less physically active after going through cancer treatment, which is one of the most common causes of weight gain.

Make a list of all the medications you are currently taking and take it to your doctor. Talk to your doctor about your concerns, and ask for a thyroid test as well. It may be that at this stage of your life you need to decrease calories and increase physical activity in order to maintain your weight.